Atypical femoral fracture after discontinuing long-term bisphosphonate use
Savas Comlek1, Ayhan Mutlu2, Ebru Özgönenel3, Sinan Kahraman4, Levent Özgönenel5
1Department of Anesthesiology and Reanimation, Gayrettepe Florence Nightingale Hospital, Istanbul, Turkey
2Department of Radiology, Istanbul Florence Nightingale Hospital, Istanbul, Turkey
3Department of Nuclear Medicine, Demiroğlu Science University, Istanbul, Turkey
4Department of Orthopedics and Traumatology, Demiroğlu Science University, Istanbul, Turkey
5Department of Physical Therapy and Rehabilitation, Demiroğlu Science University, Istanbul, Turkey
Keywords: Atypical femoral fracture, bisphosphonate, intramedullary nailing, osteoporosis
Agents that slow bone resorption (antiresorptive) and increase bone formation (anabolic) are used as medical treatment modalities in osteoporosis. Bisphosphonates (BP) are antiresorptive drugs that suppress osteoclastic activity and slow bone resorption and are recommended to be used as first-line therapy in osteoporosis treatment guidelines. For two decades, these drugs have been prescribed in our country and worldwide to treat osteoporosis and reduce the risk of fractures. However, according to the literature, atypical femoral fractures (AFF) are encountered in patients who have been using these drugs for more than five years. In this case report, we present the diagnosis, treatment, and recovery process of a patient who developed AFF after discontinuing long-term use of BP.
The authors declared no conflicts of interest with respect to the authorship and/or publication of this article.
The authors received no financial support for the research and/or authorship of this article.